Heavy Snow, Bath
- When
- March 24, 6:45 AM EST to 4:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
A strong early spring storm system impacted eastern Kentucky on March 24, 2018. Precipitation began as rain across the Lake Cumberland region during the early morning hours, while starting out as snow along and north of a line from about Lexington to Harlan.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong early spring storm system impacted eastern Kentucky on March 24, 2018. Precipitation began as rain across the Lake Cumberland region during the early morning hours, while starting out as snow along and north of a line from about Lexington to Harlan. The highest snowfall amounts of 4 to 6 inches, with isolated higher amounts, occurred northeast of an Owingsville to Prestonsburg line, due to a strong dome of cold air remaining in place on the southwestern extent of a high pressure system residing from Quebec into northeastern Kentucky.
Due to the strength of this low pressure system, thunderstorms developed across portions of south central to southeast Kentucky during the afternoon and evening. Pea sized hail was observed in London with temperatures only in the low to mid 40s! Additionally, total precipitation amounts of 1.5 to over 2 inches attributed to rises on portions of the Kentucky and Cumberland Rivers.
...Here are some of the snowfall reports across eastern Kentucky...
...Bath County...|5.3 inches Sharpsburg...|4.5 inches 1 E Owingsville...|3.0 inches Salt Lick...|2.0 inches Reynoldsville...
...Elliott County...|5.0 inches 3 N Stark...|4.0 inches 4 SSW Sandy Hook...
...Fleming County...|6.0 inches 2 SE Grange City...|4.0 inches 2 N Flemingsburg...
...Floyd County...|5.0 inches Prestonsburg...|3.5 inches 5 N Prestonsburg...|3.1 inches 3 WSW Prestonsburg...
...Johnson County...|5.0 inches Gillem Branch...|4.5 inches Wittensville...|3.0 inches 1 E Paintsville...
...Lee County...|2.0 inches 4 N Beattyville...
...Magoffin County...|4.0 inches 1 ESE Haleburg...|4.0 inches Salyersville...
...Martin County...|2.0 inches 2 E Inez...
...Menifee County...|4.5 inches Wellington...
...Montgomery County...|4.0 inches 3 NNW Judy...|2.5 inches 5 N Mount Sterling...|2.3 inches 3 W Hope...
...Morgan County...|4.0 inches West Liberty...|3.5 inches Stacy Fork...|3.0 inches Ezel...
...Pike County...|2.5 inches 1 SSW Whitepost
...Powell County...|1.5 inches 2 W Stanton...|1.3 inches 4 ESE Stanton...
...Rowan County...|7.0 inches Hilda... |3.5 inches Morehead...|3.0 inches 2 SSE Farmers...
...Wolfe County...|4.0 inches Toliver...
...Mostly rain fell south of these above locations. Listed are some 24 hour precipitation reports...
...Clay County...|1.76 inches Oneida...
...Estill County...|1.45 inches Cressy...
...Floyd County...|1.84 inches 3 WSW Prestonsburg...
...Harlan County...|1.54 inches 3 S Harlan...
...Jackson County...|1.89 inches 12 SW Booneville...|1.68 inches 1 WSW Clover Bottom...
...Knox County...|1.15 inches Barbourville...
...Lee County...|1.68 inches 4 N Beattyville...
...Letcher County...|1.70 inches 1 SE Skyline...|1.55 inches 2 SE Whitesburg...
...Magoffin County...|1.03 inches Salyersville...
...Martin County...|1.27 inches 2 E Inez...
...Morgan County...|1.25 inches Ezel...
...Perry County...|2.20 inches Hazard...|1.64 inches Buckhorn...
...Pike County...|2.00 inches 1 SE Fedscreek...
...Powell County...|1.63 inches 2 W Stanton...|1.21 inches 1 WNW Clay City...
...Pulaski County...|1.59 inches 2 N Somerset...
...Rowan County...|1.00 inches 2 SSE Farmers...
...Whitley County...|1.20 inches 1 NW Williamsburg...
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 24, 3:53 AM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 453 AM EDT Sat Mar 24 2018 .SHORT TERM...(Today through Sunday) Issued at 413 AM EDT SAT MAR 24 2018 Light rain continues to push into the Lake Cumberland region this morning as a warm front lifts northeast through the mid-Mississippi Valley toward the Tennessee Valley. The parent surface low will track from eastern Kansas across the Ozarks, allowing abundant moisture to stream into eastern Kentucky. Temperatures largely remain in the upper 30s to lower 40s throughout much of eastern Kentucky, with a few locales across the Big Sandy region and far eastern Kentucky sitting in the low 30s as a result of being farther displaced from the warmer incoming air and still being under the influence of a residual cold dome on the southwestern fringes of high pressure. Dewpoints in the Bluegrass region still remain in the mid 20s, so wet bulb processes will allow for cooling temperatures this morning once virga/rainfall arrives. This should allow for a mix of rain and snow with likely all snow for a period into this afternoon from Fleming to Elliott Counties and perhaps a few points south and west. Snowfall accumulations will likely be dampened by antecedent warm ground conditions and extremely wet snow, evidenced by isothermal sounding profiles just below freezing. Stout omega profiles, especially above the boundary layer and right in the dendritic growth layer, suggest plenty of lift in tandem with forcing for ascent associated with shortwave energy stretching from the Corn Belt through the Ohio Valley. Expecting 1.25 to 1.75 inches of precipitation south of Mountain Parkway with around an inch north through tonight. River flooding concerns may arise across portions of the Cumberland River basin as elevated convection may result in periods of heavier rainfall this afternoon and evening. Snowfall amounts still look to fall in the 3.5 to 5 inch range along and north of a Mount Sterling to West Liberty line, with 1-3 inches south of this and north of a Stanton to Jackson to Whitesburg line. These will be refined through the day based on thermal profiles. It is important to keep in mind that a degree or less difference in temperature profiles could spell the difference between several inches of heavy/wet snow and cold rain. Nonetheless, even a couple of inches of snow today may be enough to produce scattered power outages. After transitioning to mostly rain this afternoon, the snow line will shift back south this evening into tonight. Precipitation will taper off from north to south as the upper shortwave trough shears out and translates across eastern Kentucky before becoming absorbed with energy across the northeastern CONUS. Surface ridging remaining centered across Quebec along with rising upper heights locally will negate a strong push of cold air into eastern Kentucky tonight as the surface low shifts south and east. This should keep ridgetops near the Virginia state line from seeing much in the way if any additional snowfall accumulations this evening and tonight as precipitation remains mostly liquid. Drier conditions will prevail Sunday afternoon with temperatures topping out in the mid 40s north to mid 50s south. .LONG TERM...(Sunday night through Friday) Issued at 453 AM EDT SAT MAR 24 2018 Upper level ridging will take hold early Monday through Tuesday, bringing drier weather into the Commonwealth. A trough will develop to the west as a surface low pressure system develops. With the progression of this low pressure, a warm front will set up over the Great Lakes into the Ohio Valley later on Tuesday. This southerly flow will usher in warmer, moist air up from the Gulf of Mexico. As the surface low continues to progress eastward, a fairly slow moving cold front will move over eastern Kentucky Thursday. This system will be the main source of precipitation for the extended period. One thing to note is that the precip for the forecast period will be all rain due to the increase in temperatures from the southerly Gulf flow. There is fairly good agreement in the upper level pattern in the models, especially early on in the forecast period. But, the GFS shows higher QPF to the west of the CWA by Wednesday morning compared to the ECMWF. The GFS QPF ranges from 0.1 to 1 inch, with higher amounts to the north and west of the CWA. The ECMWF shows QPF of 0.25 inches in the northernmost portion of the CWA at this time. The latest trends in the model runs then show the track of the system southward over the Appalachians as the upper level trough deepens and progresses eastward. The GFS track is more southerly than the ECMWF, though, since the upper level trough is more amplified. This also correlates with the higher QPF shown in the GFS run. Therefore, confidence is low for the later portion of the extended. Opted for the Blend for the most part, with little adjustments in the PoPs moreso for the later portion of the extended. Temperatures will be on the increase with the advancement of the southerly, warm Gulf air. High temps will be in the 60s for the majority of the period until the passage of the cold front later Thursday, bringing a decrease in temperatures to end the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 214 AM EDT SAT MAR 24 2018 VFR conditions still holding at this time, but seeing ceilings near FL040 or so from EKQ to SME. These will further lower toward MVFR levels this morning as rain moves in from the west, also subsequently reducing visibilities to IFR/MVFR levels. Farther north, will see snow impact SYM, SJS, and JKL, leading to slushy/slippery tarmacs toward and after daybreak. Ceilings look to lower to IFR criteria by late this morning to early afternoon, likely remaining there through much of the day. Should see a changeover to mostly rain this afternoon with some snow continuing to mix in along and north of an IOB to PBX line. The snow line will gradually work back south this evening and tonight as precipitation tapers off from north to south. Additionally, the terminals across southern to southeast Kentucky, including EKQ/SME/LOZ may see a few bolts of lightning this afternoon and evening as elevated thunderstorms will be possible. Winds off the deck will quickly veer from easterly to westerly within the lowest few thousand feet. May see speeds approach 30-40 knots at times, but have kept low level wind shear out of the forecast for now as the greatest impact from this may be just above FL020. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 2 AM EDT Sunday for KYZ044-050>052- 060-104-106. Winter Weather Advisory until 2 AM EDT Sunday for KYZ059-107>110- 119-120. && SHORT TERM...GUSEMAN LONG TERM...CGAL AVIATION...GUSEMAN
Hazardous Weather Outlook National Weather Service Jackson KY 515 AM EDT Sat Mar 24 2018 KYZ044-050>052-060-104-106-251215- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, and West Liberty 515 AM EDT Sat Mar 24 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy wet snow accumulations of 3 to 5 inches are possible today into tonight. This may result in scattered power outages and periods of slippery and slushy road conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Slippery and slushy conditions may linger into Sunday morning, especially on elevated and untreated surfaces. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts today. KYZ059-107>110-119-120-251215- Powell-Johnson-Wolfe-Magoffin-Floyd-Martin-Pike- Including the cities of Clay City, Stanton, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 515 AM EDT Sat Mar 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy wet snow accumulations of 1 to 3 inches are possible today into tonight. This may result in isolated power outages and periods of slippery and slushy road conditions. Isolated thunderstorms may be possible this afternoon and evening along and south of Mountain Parkway. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Slippery and slushy conditions may linger into Sunday morning, especially on elevated and untreated surfaces. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts today. KYZ058-068-069-079-080-083>088-111>118-251215- Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Knox-Bell-Harlan-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher- Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 515 AM EDT Sat Mar 24 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Light snow accumulations will be possible today in the higher terrain near the Virgina border. Some light snow accumulations are also possible in areas well north of Hal Rogers Parkway and Highway 80. Isolated thunderstorms are possible this afternoon and evening. Repeated rounds of moderate to heavy rain may produce minor flooding of small streams and urban areas this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued rainfall early Sunday may lead to some high water issues, especially in the Cumberland basin. It is possible that the Cumberland River at Barbourville and Williamsburg may reach minor flood stage late this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GUSEMAN/CGAL
Special Weather Statement National Weather Service Jackson KY 657 AM EDT Sat Mar 24 2018 KYZ058-088-111>115-118-241800- Estill-Harlan-Lee-Breathitt-Knott-Owsley-Perry-Letcher- Including the cities of Irvine, Ravenna, Cumberland, Harlan, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Jenkins, and Whitesburg 657 AM EDT Sat Mar 24 2018 ...Light Snow Likely This Morning and Early Afternoon... Accumulating snow will move into portions of eastern Kentucky this morning. Generally 1 inch of snow is expected on ridgetops, with mainly less than 1 inch of snow in valley locations. Snow will mostly accumulate on grassy and elevated surfaces though some brief accumulations of snow or slush will be possible on roadways this morning. Any snow that accumulates this morning will quickly melt as the snow changes to rain. SBH/JP/GUSEMAN
The national radar mosaic for the moment the first event began.
11 heavy snow, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737051, 737053, 737056, 737066, 737052, 737054, 737059, 737061, 737068, 737069, 737057, 737060, 737064, 737067.